Alert archive / Wyoming / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 70, NWS Cheyenne, WY

June 23, 2014Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2014, 5:52 PM MDT for Laramie County, Wyoming. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2014, 5:52 PM MDT (23:52 UTC)
Expired
Jun 23, 2014, 6:30 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 27 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:06 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2014-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2014-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS55 KCYS 232352
SVRCYS
WYC021-240030-
/O.NEW.KCYS.SV.W.0070.140623T2352Z-140624T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
552 PM MDT MON JUN 23 2014

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 630 PM MDT

* AT 551 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
  ARCHER EXIT...AND MOVING EAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  CARPENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4115 10433 4100 10431 4101 10477 4109 10476
TIME...MOT...LOC 2352Z 278DEG 18KT 4104 10465

HAIL...1.00IN
WIND...<50MPH

$$

HAMMER
2 follow-up statements
627 
WWUS55 KCYS 240015
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
615 PM MDT MON JUN 23 2014

WYC021-240030-
/O.CON.KCYS.SV.W.0070.000000T0000Z-140624T0030Z/
LARAMIE WY-
615 PM MDT MON JUN 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
LARAMIE COUNTY UNTIL 630 PM MDT...

AT 613 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
CARPENTER...AND MOVING EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
CARPENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
CHEYENNE.

&&

LAT...LON 4108 10465 4113 10433 4100 10431 4101 10467
TIME...MOT...LOC 0015Z 270DEG 23KT 4104 10442

HAIL...1.00IN
WIND...<50MPH

$$

HAMMER
652 
WWUS55 KCYS 240028
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
628 PM MDT MON JUN 23 2014

WYC021-240037-
/O.EXP.KCYS.SV.W.0070.000000T0000Z-140624T0030Z/
LARAMIE WY-
628 PM MDT MON JUN 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
WILL EXPIRE AT 630 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER...SMALL 
HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT. 

LAT...LON 4108 10465 4113 10433 4100 10431 4101 10467
TIME...MOT...LOC 0027Z 270DEG 23KT 4103 10432

$$

HAMMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:47 PM MDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 23, 2:47 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
247 PM MDT MON JUN 23 2014

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 245 PM MDT MON JUN 23 2014

DEEPER CUMULUS HAVE STARTED TO DEVELOP OVER THE PAST HOUR IN THE
CONVERGENCE ALONG THE SOUTHERN LARAMIE RANGE...BUT SO FAR NOT A
WHOLE LOT OF UPSCALE GROWTH AS THESE CELLS HAVE MOVED INTO THE
PLAINS.  DEW POINTS ARE CURRENTLY IN THE UPPER 40S TO MID 50S TO THE
EAST OF THE LARAMIE RANGE.  THE MODELS CONTINUE TO INDICATE AN
ENVIRONMENT CONDUCIVE FOR SOME STRONG TO SEVERE STORMS IN AREAS NEAR
THE COLORADO BORDER THROUGH THIS EVENING.  SPC MESOANALYSIS SHOWS
MLCAPES OF 1000-1250 J/KG STRETCHING ALONG INTERSTATE 80 OVER THE
PLAINS COMBINED WITH 35-40 KT OF BULK SHEAR.  THE HRRR MODEL HAS A
LONE STORM MOVING EASTWARD ALONG THE COLORADO BORDER THROUGH THE
LATE AFTN.  SO VERY SIMILAR TO YESTERDAY...WE CONTINUE TO EXPECT A
MARGINAL SEVERE THREAT OVER LARAMIE COUNTY AND EXTENDING EASTWARD INTO
THE SOUTHERN PANHANDLE.  KEPT A SLIGHT CHANCE OF TSTMS GOING THROUGH
THE NIGHT WITH A WEAK SHORTWAVE MOVING OVERHEAD...WHICH IS CURRENTLY
ACROSS SOUTHWESTERN WY.

THE REMAINDER OF THE SHORT TERM WILL FEATURE GRADUALLY INCREASING
TEMPS AND INSTABILITY.  FLOW ALOFT IS STILL WEST TO NORTHWESTERLY ON
TUES WITH THE MID LEVEL RIDGE AXIS TO THE WEST OF THE CWA.  DEW POINTS
INCH UP SLIGHTLY...SO CAPE VALUES WILL INCREASE OVER TODAY WITH THE
GFS SHOWING AROUND 1500 J/KG ALONG INTERSTATE 80.  INSTABILITY DROPS
OFF TO 750 J/KG ACROSS CONVERSE/NIOBRARA COUNTIES AND INTO THE
NORTHERN NEBRASKA PANHANDLE.  BEST CHANCE OF SEVERE STORMS WILL LIKELY
BE OVER AREAS TO THE SOUTH OF A WHEATLAND TO SCOTTSBLUFF LINE.
TEMPS ON TUES WILL BE A COUPLE DEGREES WARMER THAN THIS AFTN.  THE
BEST POTENTIAL FOR MORE WIDESPREAD SEVERE STORMS IS STILL LOOKING LIKE
WED.  A SFC LOW DEVELOPS OVER NORTH-CENTRAL WY DURING THE AFTN AND
WITH PERSISTENT SOUTHEAST WINDS...ADDITIONAL MOISTURE ADVECTION HAS
OCCURRED OVER THE PLAINS.  DEW POINTS BY WED AFTN ARE INTO THE UPPER
50S AND LOW 60S ALMOST EVERYWHERE TO THE EAST OF THE LARAMIE RANGE
WITH CAPE VALUES OF 1500-2000.  ALTHOUGH FLOW ALOFT WILL BE WEAKER
THAN THE PRECEDING DAYS DUE TO THE PROXIMITY OF THE RIDGE
AXIS...THERE IS STILL AROUND 40 KT OF DEEP LAYER SHEAR.  ITS A BIT
EARLY TO PINPOINT THE AREA OVER THE PLAINS THAN HAS THE BEST
POTENTIAL FOR SEVERE STORMS...BUT IT WOULD SEEM TO BE OVER THE NORTHERN
HALF...WHICH IS CLOSEST TO A WEAK SHORTWAVE THAN MOVES INTO WESTERN
SOUTH DAKOTA DURING THE EVENING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 225 PM MDT MON JUN 23 2014

MINOR MODEL DIFFERENCES NOTED IN THE MEDIUM RANGE PERIOD. WEAK UPPER
RIDGE OVER THE PLAINS YIELDS TO A BROADER UPPER TROUGH BY THE WEEKEND.
THE SOUTHWESTERLY FLOW ALOFT VEERS TO WESTERLY. SURFACE PATTERN WILL
BE FAIRLY WEAK WITH A RIDGE WEST OF THE MOUNTAINS AND TROUGH ACROSS
THE PLAINS. LOW LEVEL CONVERGENCE AND MOISTURE COMBINED WITH PASSING
WEAK DISTURBANCES WILL KEEP WIDELY SCATTERED SHOWERS AND TSTORMS
IN THE FORECAST THURSDAY THROUGH SATURDAY. SEVERE THREAT WILL BE
MINIMAL GIVEN WEAK SHEAR...BUT CANNOT RULE OUT ISOLATED STRONG
CONVECTION FOR THE PLAINS. UPPER TROUGH LIFTS NORTHEAST THROUGH
THE NORTHERN GREAT PLAINS AND UPPER MIDWEST SUNDAY AND MONDAY WITH
DRIER WEST-NORTHWEST FLOW PATTERN. TEMPERATURES WILL AVERAGE ABOVE
SEASONAL NORMALS WITH HIGHS IN THE 80S FOR LOWER ELEVATIONS WITH
60S AND 70S FOR THE HIGH COUNTRY. LOWS WILL BE IN THE 40S AND 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1145 AM MDT MON JUN 23 2014

EXPECT ANOTHER ACTIVE AFTERNOON OF TSTORM ACTIVITY...WITH BEST
CHANCES ALONG AND EAST OF THE LARAMIE RANGE. VFR CONDITIONS WILL
PREVAIL WITH THE EXCEPTION OF MVFR INVOF TSTORMS. THERE IS A
SLIGHT RISK FOR GUSTY OUTFLOW WINDS TO 50 KT...HAIL AND HEAVY
RAIN FROM CHEYENNE TO SIDNEY. THE CONVECTION WILL LIKELY LINGER
THROUGH 03Z IN SOUTHEAST WY AND 06Z FOR THE NEB PANHANDLE. WITH
MOIST BOUNDARY LAYER AND LIGHT WINDS...THERE IS THE POTENTIAL FOR
MVFR CONDITIONS ACROSS THE PLAINS.

&&

.FIRE WEATHER...
ISSUED AT 245 PM MDT MON JUN 23 2014

MINIMAL FIRE WEATHER CONCERNS THROUGH MIDWEEK. SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING
THROUGH THURSDAY. THE COVERAGE WILL BE HIGHEST AND THE BEST CHANCE
OF WETTING RAINS WILL EXIST TO THE EAST OF THE LARAMIE RANGE.
TEMPERATURES WILL BEGIN TO INCREASE ON WEDNESDAY AND THURSDAY SUCH
THAT MINIMUM AFTERNOON HUMIDITY VALUES WILL DROP TO AROUND 15
PERCENT WEST OF THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...FINCH
LONG TERM...JAMSKI
AVIATION...JAMSKI
FIRE WEATHER...FINCH
Hazardous weather outlook, Jun 23, 4:23 PM MDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT MON JUN 23 2014

NEZ019>021-054-055-WYZ106>108-115>119-242230-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
423 PM MDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
GUSTY WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-095-096-WYZ101>105-109>114-242230-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
423 PM MDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY
THIS AFTERNOON AND EVENING.  SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 23, 4:57 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT MON JUN 23 2014

WYZ117-118-232345-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
457 PM MDT MON JUN 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LARAMIE COUNTY UNTIL 545
PM MDT...

AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF NATURAL FORT REST AREA...OR
14 MILES SOUTHWEST OF CHEYENNE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHERN LARAMIE COUNTY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 6.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4107 10469 4100 10478 4100 10514 4110 10505
TIME...MOT...LOC 2257Z 287DEG 11KT 4102 10498

HAMMER
Local storm report, Jun 23, 5:34 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
534 PM MDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             6 S CHEYENNE            41.06N 104.79W
06/23/2014  M0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MAZUR
Local storm report, Jun 23, 5:37 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
537 PM MDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             10 SW CHEYENNE          41.04N 104.93W
06/23/2014  M0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MAZUR
Local storm report, Jun 23, 5:38 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT MON JUN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             4 SE CHEYENNE           41.10N 104.74W
06/23/2014  M0.25 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

MAZUR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:07 PM MDTFlash Flood WarningCYSGoshen, Platte6 hr
Jun 22, 6:25 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte50 min
Jun 22, 6:32 PM MDTSpecial Weather StatementCYSGoshen, Niobrara28 min
Jun 23, 4:57 PM MDTSpecial Weather StatementCYSLaramie48 min
Jun 23, 5:08 PM MDTSevere Thunderstorm WarningCYSLaramie52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.